Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 154, NWS Nashville, TN

August 15, 2015Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 15, 2015, 12:52 PM CDT for Davidson County, Tennessee. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2015, 12:52 PM CDT (17:52 UTC)
Expired
Aug 15, 2015, 1:15 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Davidson County, TN

The radar

The Nashville radar (KOHX), 27 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 1:00 PM CDTHAIL 0.884 Wsw Nashville, TNHAIL THE SIZE OF NICKELS WAS REPORTED IN SYLVAN PARK.
Aug 15, 1:07 PM CDTHAIL 14 Wsw Nashville, TNQUARTER SIZE HAIL WAS REPORTED IN SYLVAN PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS54 KOHX 151752
SVROHX
TNC037-151815-
/O.NEW.KOHX.SV.W.0154.150815T1752Z-150815T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 115 PM CDT

* AT 1251 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BELLE
  MEADE...OR NEAR NASHVILLE...MOVING NORTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NASHVILLE...FOREST HILLS...OAK HILL...BELLE MEADE...BELLEVUE...
  BERRY HILL AND BELLS BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3604 8672 3606 8694 3624 8696 3621 8673
TIME...MOT...LOC 1751Z 180DEG 6KT 3613 8683 

HAIL...0.88IN
WIND...60MPH
 
$$

13
3 follow-up statements
526 
WWUS54 KOHX 151801
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
101 PM CDT SAT AUG 15 2015

TNC037-151815-
/O.CON.KOHX.SV.W.0154.000000T0000Z-150815T1815Z/
DAVIDSON TN-
101 PM CDT SAT AUG 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR CENTRAL DAVIDSON COUNTY...

AT 100 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NASHVILLE...
MOVING NORTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...FOREST HILLS...OAK HILL...BELLE MEADE...BELLEVUE...BERRY
HILL AND BELLS BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3604 8672 3606 8694 3624 8696 3621 8673
TIME...MOT...LOC 1800Z 180DEG 6KT 3615 8683 

HAIL...0.88IN
WIND...60MPH
 
$$

13
143 
WWUS54 KOHX 151806
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT SAT AUG 15 2015

TNC037-151815-
/O.CON.KOHX.SV.W.0154.000000T0000Z-150815T1815Z/
DAVIDSON TN-
106 PM CDT SAT AUG 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR CENTRAL DAVIDSON COUNTY...

AT 104 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NASHVILLE...
MOVING NORTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 100 PM...NICKEL SIZE HAIL WAS REPORTED
IN THE SYLVAN PARK AREA. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...FOREST HILLS...OAK HILL...BELLE MEADE...BELLEVUE...BERRY
HILL AND BELLS BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3604 8672 3606 8694 3624 8696 3621 8673
TIME...MOT...LOC 1804Z 180DEG 6KT 3616 8683 

HAIL...0.88IN
WIND...60MPH
 
$$

13
134 
WWUS54 KOHX 151813
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
113 PM CDT SAT AUG 15 2015

TNC037-151823-
/O.EXP.KOHX.SV.W.0154.000000T0000Z-150815T1815Z/
DAVIDSON TN-
113 PM CDT SAT AUG 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAVIDSON COUNTY WILL
EXPIRE AT 115 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3604 8672 3606 8694 3624 8696 3621 8673
TIME...MOT...LOC 1811Z 180DEG 6KT 3616 8683 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:45 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 15, 12:45 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT SAT AUG 15 2015

.AVIATION UPDATE...
18Z TAFS...A DISTURBANCE WILL CONTINUE TO SLOWLY CROSS THE AREA
THIS WEEKEND WITH SCT TSRA. WEAK WIND FIELDS WILL MAKE THESTORMS
DISORGANIZED AND SLOW MOVING. WILL CONTINUE TO INCLUDE VCTS IN
TAFS DUE TO GREAT UNCERTAINTY ABOUT EXACT LOCATION OF TSRA. SOME
PATCHY MVFR FOG IS POSSIBLE OVERNIGHT WITH LESS TSRA COVERAGE.
WINDS WILL BE LIGHT THROUGH THE NEXT 24 HOURS...MAINLY FROM THE
ESE.

13

&&

.PREV DISCUSSION... /ISSUED 1100 AM CDT SAT AUG 15 2015/

UPDATE...
HAVE UPDATED GRIDS AND ZONES TO INCREASE POPS OVER SOUTHWEST MIDDLE
TENNESSEE THROUGH THE MORNING INTO EARLY AFTERNOON. CONVECTION
HUNG UP OVER THIS AREA WITH LOCALLY HEAVY DOWNPOURS FAR SOUTHWEST
MIDDLE TENNESSEE THAT WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND IN LOW LYING AREAS.

PREV DISCUSSION... /ISSUED 839 AM CDT SAT AUG 15 2015/

MESOSCALE UPDATE...
UPPER TROUGH WITH COLDER TEMPS AND EMBEDDED SHORT WAVE SHOWING UP IN
THERMAL PATTERN QUITE WELL DOWN THROUGH MIDDLE TENNESSEE HAS SET
OFF SCATTERED CONVECTION OVERNIGHT AND EXPECT WILL CONTINUE
THROUGHOUT THE DAY. SLUGGISH MOVEMENT IN ANY SHOWER OR STORMS THAT
DEVELOP DUE TO WEAK WIND FIELDS ALOFT. CLOUDS AND SHOWERS WILL
HOLD TEMPS DOWN A BIT TODAY.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 15, 5:00 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT AUG 15 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

31

In the hours before

Special weather statement, Aug 15, 12:05 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT SAT AUG 15 2015

TNZ026-027-059-151745-
DAVIDSON TN-WILLIAMSON TN-CHEATHAM TN-
1205 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...NORTH
CENTRAL WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES UNTIL 1245 PM
CDT...

AT 1203 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BELLEVUE...OR 11 MILES SOUTHWEST OF NASHVILLE...MOVING NORTH AT
15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. PEA SIZE
HAIL HAS BEEN REPORTED.

LOCATIONS IMPACTED INCLUDE...
ASHLAND CITY...BRENTWOOD...FOREST HILLS...BELLE MEADE...KINGSTON
SPRINGS...PEGRAM...BELLEVUE AND BELLS BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3597 8687 3602 8709 3622 8710 3622 8678
TIME...MOT...LOC 1703Z 188DEG 12KT 3609 8697

13
Special weather statement, Aug 15, 12:26 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1226 PM CDT SAT AUG 15 2015

TNZ026-027-059-151815-
DAVIDSON TN-WILLIAMSON TN-CHEATHAM TN-
1226 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON...NORTHEASTERN
WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES UNTIL 115 PM CDT...

AT 1224 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
FROM BELLEVUE TO ANTIOCH. THESE STORMS WERE DRIFTING SLOWLY
NORTH ABOUT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...ASHLAND CITY...NASHVILLE...BRENTWOOD...FAIRVIEW...
NOLENSVILLE...FOREST HILLS...OAK HILL...BELLE MEADE...KINGSTON
SPRINGS...PEGRAM...BELLEVUE...ANTIOCH...BERRY HILL...BELLS BEND AND
NATCHEZ TRACE AT HIGHWAY 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3626 8716 3617 8659 3594 8666 3600 8709
TIME...MOT...LOC 1724Z 178DEG 2KT 3608 8699 3603 8668

13
Special weather statement, Aug 15, 12:37 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT SAT AUG 15 2015

TNZ005-023-024-151815-
STEWART TN-HUMPHREYS TN-HOUSTON TN-
1237 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON...NORTH
CENTRAL HUMPHREYS AND SOUTHWESTERN STEWART COUNTIES UNTIL 115 PM
CDT...

AT 1234 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR TENNESSEE RIDGE AND ERIN. THESE STORMS WERE NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE  POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TENNESSEE RIDGE AND HOUSTON COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.  FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3644 8779 3616 8775 3616 8792 3622 8795
      3626 8794 3631 8796 3635 8798 3637 8800
      3639 8801 3642 8804
TIME...MOT...LOC 1734Z 178DEG 2KT 3627 8794

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:05 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 15, 12:26 PM CDTSpecial Weather StatementOHXDavidson49 min
Aug 15, 12:37 PM CDTSpecial Weather StatementOHXHouston38 min
Aug 15, 12:55 PM CDTSpecial Weather StatementOHXBedford50 min
Aug 15, 1:15 PM CDTSpecial Weather StatementOHXDavidson30 min
Aug 15, 1:23 PM CDTSpecial Weather StatementOHXBedford52 min
Aug 15, 1:52 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson23 min
Aug 15, 2:11 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson19 min
Aug 15, 2:15 PM CDTSpecial Weather StatementOHXCannon45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.